Wisconsin, 2016

Hail in Wisconsin, August 29, 2016

August 29, 2016 · NWS GRB · 2 events in 2 counties and zones

Isolated thunderstorms developed in an unstable air mass across far northern Wisconsin. A couple of the storms dropped quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Isolated thunderstorms developed in an unstable air mass across far northern Wisconsin. A couple of the storms dropped quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 29, 1:36 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 29, 1:36 PM CST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
236 PM CDT MON AUG 29 2016

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Tuesday
Issued at 235 PM CDT Mon Aug 29 2016

The main forecast focus continues to be on precipitation chances
as a cold front slowly moves east across the Upper MS Valley/Great
Lakes over the next 24 hours.

The 19z MSAS surface analysis showed an area of high pressure over
Lower MI, a cold front extended from western Ontario southwest
through central MN to a weak area of low pressure over central SD.
Radar mosaic was generally quiet over WI this afternoon, other
than some chaff that moved into east-central WI.

Anticipate precipitation to remain sparse across the forecast area
this evening due to a lack of focusing mechanism. However, the
approach of the cold front toward central WI late tonight could
bring the next chance of showers and thunderstorms, especially to
north-central and central WI. Even with nocturnal cooling of the
atmosphere, the air mass remains unstable through the night, thus
thunder chances would be necessary although weak shear would
preclude any storms from becoming severe. Also expect to see more
fog for tonight, but amount of cloud cover will ultimately
determine how thick the fog can get. Another mild/muggy night on
tap with min temperatures in the middle 60s north, middle to upper
60s south.

The cold front is forecast to gradually push across the rest of
northeast WI on Tuesday. Air mass to remain warm, moist and
unstable with dew points in the middle 60s to around 70 degrees
with SBCAPES between 1500 and 2500 J/KG. Bulk shear values to
remain weak and with expected cloud cover overhead, this would
severely crimp any storm from turning severe. Therefore, have pops
accompanying the frontal passage with locally heavy rainfall and
brief gusty winds the main threat. Precipitation trends to
diminish from NW to SE in the afternoon with decreasing clouds for
the northwest half of WI. Max temperatures on Tuesday to range
from the middle to upper 70s north, to the lower to middle 80s
south.

.LONG TERM...Tuesday Night Through Monday
Issued at 235 PM CDT Mon Aug 29 2016

Ridging will build in across the western Great Lakes by the middle
of the week, bringing the first fall like temperatures to the
region. Temperatures by Thursday are forecast to fall a good 5
degrees below normal for this time of year with highs in the upper
60s to lower 70s. The next chance for rain could be on Thursday
across the lakeshore counties as models are generating some lake
effect rain showers across Lake Michigan. However not all model
solutions are generating these showers with the best convergence
offshore, therefore will continue with a dry forecast with this
issuance.

The high will provide for a long stretch of dry weather across
the region with rain not introduced back into the forecast until
Sunday. Even this return of precipitation is in question as the
long range models are hinting that the region may not get much in
the way of rain until later Sunday night or even into Monday.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1236 PM CDT Mon Aug 29 2016

An unsettled weather pattern expected over the next 24 hours
across northeast WI as a warm, unstable air mass to reside across
the Great Lakes. Isolated to scattered showers and thunderstorms
are possible this afternoon mainly due to various outflow
boundaries from earlier storms to our northwest. The set-up is
expected to continue through tonight, along with another round of
fog which could send local visibilities down to LIFR conditions
between 06z-14z Tuesday. A better chance of seeing showers and
thunderstorms will be on Tuesday as a cold front pushes through
Wisconsin. While VFR conditions are expected to be dominant,
MVFR/IFR conditions may exist near any thunderstorm activity.
Winds are forecast to be be S-SW through tonight, then shift to
the W-NW on Tuesday behind the cold front.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kallas
LONG TERM......Kurimski
AVIATION.......Kallas
Hazardous weather outlook, Aug 29, 2:00 PM CST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
300 PM CDT MON AUG 29 2016

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-302000-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
300 PM CDT MON AUG 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHERN AND PARTS OF
CENTRAL WISCONSIN. A FEW OF THESE STORMS COULD PRODUCE GUSTY
WINDS AND HEAVY RAINFALL...BUT REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE TUESDAY AS A COLD FRONT
PUSHES ACROSS WISCONSIN. A FEW OF THE STRONGER STORMS COULD AGAIN
PRODUCE GUSTY WINDS AND HEAVY RAINFALL.

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY AND MONDAY AS A LOW
PRESSURE SYSTEM APPROACHES FROM THE WEST. IT IS TOO EARLY TO
DETERMINE IF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

FORMAL SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED TONIGHT OR
TUESDAY...BUT SPOTTERS SHOULD REPORT ANY WIND GUSTS OVER 40 MPH
TO THE NATIONAL WEATHER SERVICE.

LMZ521-522-541>543-302000-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
300 PM CDT MON AUG 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

THUNDERSTORMS MAY POSE A HAZARD TO BOATERS TUESDAY AND TUESDAY
EVENING.

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT AND MONDAY AS A
LOW PRESSURE SYSTEM APPROACHES FROM THE WEST. IT IS TOO EARLY TO
DETERMINE IF THESE STORMS WILL BE SEVERE.

KALLAS/KURIMSKI

In the hours before

Special weather statement, Aug 29, 4:15 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
515 PM CDT MON AUG 29 2016

WIZ010-292245-
ONEIDA-
515 PM CDT MON AUG 29 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ONEIDA COUNTY...

AT 514 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST
OF EAGLE RIVER...MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
THREE LAKES...SUGAR CAMP AND CLEARWATER LAKE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4586 8930 4586 8918 4590 8918 4589 8912
      4566 8913 4570 8949 4588 8949 4590 8930
TIME...MOT...LOC 2214Z 270DEG 10KT 4580 8939

RDM
Local storm report, Aug 29, 4:33 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
533 PM CDT MON AUG 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             SUGAR CAMP              45.78N 89.30W
08/29/2016  M1.00 INCH       ONEIDA             WI   LAW ENFORCEMENT

&&

RICHM

The radar

The Marquette radar (KMQT), 159 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Oneida

When
August 29, 4:33 PM CST
Where
Oneida County, 1.19 mi SE of Sugar Camp
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.780, -89.300

Quarter size hail fell at Sugar Camp as thunderstorms passed.

Hail, Forest

When
August 29, 4:52 PM CST
Where
Forest County, 10.65 mi SW of Nelma
Measured
1 in hail
Reported by
Public
Coordinates
45.930, -89.000

Quarter size hail fell at Franklin Lake as thunderstorms passed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655815, 655816.